Common Acid Reflux Drugs Could Cause Nutrient Deficiency

With more than 60 million Americans experiencing GERD symptoms every month, it should come as no surprise that acid reflux medications are among the top-selling drugs today. Proton pump inhibitors (PPIs) average $14 billion in annual sales and are one of the most widely prescribed drugs in the country. These medications are popular for their ongoing relief from acid reflux, but many patients are unaware of the potential side effects from long-term therapy.

PPIs prevent the occurrence of acid reflux by neutralizing the acid-producing enzymes in the stomach wall. However, continual suppression of stomach acid can interfere with the body’s ability to properly absorb nutrients. Recent studies have shown that long-term use of PPIs can result in deficiency of key nutrients such as calcium, magnesium, iron, and vitamin B12 (Source: Clinical Correlations).

Using PPIs for the recommended treatment course of 14 days will not cause problems, but many patients start taking these medications and remain on them indefinitely. Dr. Laura Carr, a pharmacist at Massachusetts General Hospital, explains why this is a problem.

“If your doctor doesn't tell you that it may be a possibility, or if you're not reading medical literature to stay up to date, you might not know that some medications can cause nutrient deficiency with long-term use," she says.

Vitamin deficiency does not always cause noticeable symptoms, but there are some signs that could indicate a potential problem (Source: Harvard Medical School). They include:

  • Muscle cramps or weakness
  • Irregular heartbeat
  • Moodiness
  • Numbness or tingling in hands and feet
  • Confusion
  • Weakened bones or bone loss
  • Tiredness or fatigue
  • Low red blood cells

If you currently rely on PPIs for long-term management of acid reflux, schedule an appointment with your primary care physician or gastroenterologist. It may be necessary to evaluate your diet and lifestyle habits that could be contributing to your acid reflux symptoms. You may also be referred for an upper endoscopy to rule out any structural causes that are contributing to your digestive symptoms. Addressing the source of your acid reflux is the first step towards reducing your need for medications and helping you experience complete relief in the safest way possible.

Previous Story Next Story